Texas, 2010

Hail in Texas, March 24, 2010

March 24, 2010 · NWS EWX · 2 events in 2 counties and zones

A cold front moved through South Central Texas and caused thunderstorms. A few of these storms produced severe hail in western parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused thunderstorms. A few of these storms produced severe hail in western parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 24, 9:27 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 24, 9:27 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1027 PM CDT WED MAR 24 2010

.UPDATE...
COLD FRONT MOVING SOUTHEASTWARD ACROSS EDWARDS COUNTY SETTING OFF
ANOTHER ROUND OF TSTMS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
SMALL HAIL DUE TO THE COLDER AIRMASS ALOFT. THE FREEZING LEVEL HAS
DROPPED 1500 FT THIS EVENING TO 10500 FT.

&&

.PREV DISCUSSION... /ISSUED 825 PM CDT WED MAR 24 2010/

UPDATE...
LINE OF CONVECTION EXTENDS FROM BLANCO NORTHWARD TO COPPERAS COVE
MOVING EASTWARD AT 30 MPH. THESE STORMS HAVE PRODUCED VERY SMALL
HAIL...WIND GUSTS OF 30 TO 40 MPH...WITH BRIEF HEAVY RAINFALL.
THE LINE OF STORMS ASSOCIATED WITH THE PRE-FRONTAL TROF/DRY-LINE
WILL CONTINUE TO SWEEP EASTWARD. THE TRAILING COLD FRONT WILL BE
MOVING INTO THE EDWARDS PLATEAU AND HILL COUNTRY LATER TONIGHT.
STILL A CHANCE OF POST-FRONTAL ELEVATED SHOWERS THRU THE EARLY
MORNING HOURS AS THE MID/UPPER LOW CURRENTLY LOCATED OVER THE
PANHANDLE MOVES EAST SOUTHEAST. GRIDS AND TEXT PRODUCTS UPDATED.

PREV DISCUSSION... /ISSUED 631 PM CDT WED MAR 24 2010/

AVIATION...
PATCHES OF -SHRA/-DZ WILL PERSIST ALONG AND SOUTHEAST OF THE I-35
CORRIDOR AS GULF FLOW IS ENHANCED BY THE APPROACHING COLD FRONT.
THE FRONT WILL MOVE INTO THE WESTERN HILL COUNTRY AND EDWARDS
PLATEAU LATER THIS EVENING. DRYLINE-INITIATED THUNDERSTORMS WILL
CONTINUE TO DEVELOP AHEAD OF THE FROPA AND THUS ANTICIPATING
THUNDERSTORMS TO AFFECT KSAT AND KAUS AFTER 02Z. HAVE HANDLED THIS
WITH A TEMPO GROUP AS THE LINE IS MOVING AT ABOUT 35KTS. SHRA IS
POSSIBLE BEHIND THE LINE OF CONVECTION THROUGH ABOUT 06Z...BUT
WILL BE OF MINIMAL IMPACT. NWLY SFC WINDS OF 15-20KTS WITH GUSTS
OF 25-30KTS WILL PREVAIL ON THURSDAY.

PREV DISCUSSION... /ISSUED 331 PM CDT WED MAR 24 2010/

DISCUSSION...
A FAST MOVING 500 HPA LOW OVER THE SOUTHERN ROCKIES WILL MOVE
NORTH OF SOUTH CENTRAL TEXAS TONIGHT. SHOWED A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR THIS AFTERNOON OVER THE WEST TO NORTHWEST
PART OF SOUTH CENTRAL TEXAS. CONTINUED TRENDS ON SHOWING A CHANCE
OF SHOWERS OR THUNDERSTORMS THIS EVENING OVER SOUTH CENTRAL TEXAS.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER PARTS OF
LLANO...BURNET...GILLESPIE...AND WILLIAMSON COUNTY MAINLY IN THE
EVENING HOURS. AFTER MIDNIGHT TONIGHT THROUGH THURSDAY MORNING
SHOWED DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS FROM THE
WEST. AS THE FAST MOVING 500 HPA TROF MOVES EAST OF SOUTH CENTRAL
TEXAS ON THURSDAY...EXPECT A MOSTLY SUNNY DAY ON THURSDAY...WITH
DRY AND BREEZY NORTHWEST WINDS.  MOSTLY CLEAR AND COOL OVERNIGHT
LOWS ARE EXPECTED THURSDAY NIGHT.

PARTLY CLOUDY SKIES ARE EXPECTED ON FRIDAY IN ADVANCE OF THE NEXT
FAST MOVING 500 HPA TROF THAT WILL APPROACH FROM THE WEST. THIS
FAST MOVING WEATHER SYSTEM WILL MOVE JUST NORTH OF SOUTH CENTRAL
TEXAS ON SATURDAY...BRINGING DRY WEST AND SOUTHWEST WINDS...AND
ANOTHER PACIFIC COLD FRONT OVER THE REGION LATE SATURDAY AND
SATURDAY NIGHT. EXPECT WARM AFTERNOON HIGHS ON SATURDAY...FOLLOWED
BY MOSTLY SUNNY AND MILD DAYS TO MOSTLY CLEAR AND COOL CONDITIONS
AT NIGHT ON SUNDAY THROUGH MONDAY AND TUESDAY OF NEXT WEEK.
INCREASING CLOUDS ARE EXPECTED ON WEDNESDAY OF NEXT WEEK. MEDIUM
RANGE FORECASTS SHOW A CHANCE OF SHOWERS RETURNING TO THE FORECAST
FOR LATE NEXT WEEK.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY EVENING
OVER THE FAR WESTERN PORTIONS OF VAL VERDE COUNTY. ELEVATED FIRE
WEATHER CONDITIONS ARE FORECAST AGAIN ON THURSDAY AFTERNOON...ACROSS
A LARGER AREA EXTENDING EAST TO THE WESTERN HILL COUNTRY AND RIO
GRANDE PLAINS. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST
SATURDAY AFTERNOON GENERALLY ALONG AND WEST OF A LLANO TO HONDO TO
CARRIZO SPRINGS LINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              49  74  46  76  48 /  90  20   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  49  73  37  74  44 /  60  20   0   0  -
NEW BRAUNFELS MUNI AIRPORT     49  73  42  76  48 /  60  10   0   0  -
BURNET MUNI AIRPORT            45  70  40  74  48 /  90  10   0   0  -
DEL RIO INTL AIRPORT           46  77  46  79  52 /  10  -    0   0  -
GEORGETOWN MUNI AIRPORT        46  71  41  73  49 /  90  20   0   0  -
HONDO MUNI AIRPORT             47  76  41  77  48 /  20  10   0   0  -
SAN MARCOS MUNI AIRPORT        49  73  43  75  48 /  60  10   0   0  -
LA GRANGE - FAYETTE REGIONAL   52  72  46  73  51 /  40  40   0   0  -
SAN ANTONIO INTL AIRPORT       48  77  46  76  49 /  60  10   0   0  -
STINSON MUNI AIRPORT           49  77  44  77  49 /  30  10   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/25
Hazardous weather outlook, Mar 24, 4:32 AM CST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CDT WED MAR 24 2010

TXZ171>173-183>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CDT WED MAR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT OVER THE
NORTHEASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS...OR GENERALLY
NORTHEAST OF A LAKE AMISTAD TO MEDINA TO JOURDANTON LINE. A FEW
STORMS COULD BECOME STRONG ALONG A PASSING COLD FRONT...BUT ARE
CURRENTLY EXPECTED TO REMAIN BELOW SEVERE LEVELS.

THE COLD FRONT WILL ALSO BRING BREEZY AND DRY CONDITIONS TO
WESTERN VAL VERDE COUNTY LATE THIS AFTERNOON...MAKING FOR ELEVATED
FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY ACROSS
WESTERN PARTS OF SOUTH CENTRAL TEXAS...OR GENERALLY WEST OF A
ROCKSPRINGS TO CARRIZO SPRINGS LINE. ANOTHER DRY COLD FRONT COULD
PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS OVER WESTERN
PORTIONS OF SOUTH CENTRAL TEXAS SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Mar 24, 7:08 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT WED MAR 24 2010

TXZ172-173-190>192-250145-
BLANCO-BURNET-HAYS-TRAVIS-WILLIAMSON-
808 PM CDT WED MAR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAYS...NORTHERN
BLANCO...TRAVIS...WILLIAMSON AND BURNET COUNTIES UNTIL 845 PM CDT...

AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATSON TO SPICEWOOD
TO 6 MILES NORTHWEST OF KENDALIA...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. NEW RAINFALL
TOTALS OF ONE HALF TO ONE INCH ARE POSSIBLE. THIS MAY CAUSE MINOR
FLOODING ON STREETS...INTERSECTIONS...AND OTHER FLOOD PRONE AREAS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BERTRAM...
  DRIPPING SPRINGS...
  CEDAR PARK...
  ANDERSON MILL...
  SERENADA...
  GEORGETOWN...
  AUSTIN...
  TANGLEWOOD FOREST...
  ROUND ROCK...
Local storm report, Mar 24, 7:48 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
848 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 SW GEORGETOWN         30.62N  97.72W
03/24/2010  M0.25 INCH       WILLIAMSON         TX   PUBLIC

&&

EVENT NUMBER EWX1000100

AKF
Special weather statement, Mar 24, 8:02 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
902 PM CDT WED MAR 24 2010

TXZ173-192>194-250245-
BASTROP-LEE-TRAVIS-WILLIAMSON-
902 PM CDT WED MAR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BASTROP...LEE...EASTERN
TRAVIS AND EASTERN WILLIAMSON COUNTIES UNTIL 945 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BARTLETT TO
PFLUGERVILLE TO TANGLEWOOD FOREST...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. NEW RAINFALL
TOTALS OF ONE HALF TO ONE INCH ARE POSSIBLE. THIS MAY CAUSE MINOR
FLOODING ON STREETS...INTERSECTIONS...AND OTHER FLOOD PRONE AREAS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TAYLOR...
  ELGIN...
  LEXINGTON...
  GIDDINGS...
  MANOR...
  BERGSTROM...
  GRANGER DAM...
  COUPLAND...
  THRALL...
Local storm report, Mar 24, 8:20 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     TAYLOR                  30.57N  97.41W
03/24/2010  E40 MPH          WILLIAMSON         TX   PUBLIC

            PUBLIC REPORTED 40 MPH GUSTS AND RECEIVED 0.55 INCHES
            OF RAIN WITHIN LAST 15 MINUTES

&&

EVENT NUMBER EWX1000101

AKF
Local storm report, Mar 24, 8:21 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     TAYLOR                  30.57N  97.41W
03/24/2010  E40 MPH          WILLIAMSON         TX   PUBLIC

            PUBLIC REPORTED 40 MPH GUSTS AND RECEIVED 0.55 INCHES
            OF RAIN WITHIN LAST 15 MINUTES

&&

CORRECTED EVENT TIME

EVENT NUMBER EWX1000101

AKF
Local storm report, Mar 24, 9:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1042 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             5 WNW BARKSDALE         29.72N 100.11W
03/24/2010  M0.50 INCH       EDWARDS            TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1000102

AKF

The radar

The Laughlin AFB radar (KDFX), 51 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Real

When
March 24, 9:45 PM CST
Where
Real County, 10.38 mi S of Vance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.670, -100.010

A thunderstorm produced quarter size hail at two locations near Camp Wood.

Hail, Uvalde

When
March 24, 10:00 PM CST to 10:05 PM CST
Where
Uvalde County, 3.51 mi N of Concan
Measured
1.75 in hail
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
29.570, -99.740

A thunderstorm produced pea to golf ball size hail for five minutes. This hail caused dings on some vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220251, 220252.